Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Amarillo, TX

May 10, 2005Carson County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 10, 2005, 9:14 PM CDT for Carson County, Potter County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 9:14 PM CDT (02:14 UTC)
Expired
May 10, 2005, 10:08 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Carson County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 15 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 110213
SVRAMA
TXC065-375-110315-
/O.NEW.KAMA.SV.W.0033.050511T0214Z-050511T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF PANHANDLE
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF AMARILLO

* UNTIL 1015 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES SOUTH OF AMARILLO...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VALLEY DE ORO.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3517 10216 3518 10149 3559 10118 3553 10216

$$
2 follow-up statements
000 
WWUS54 KAMA 110238
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
938 PM CDT TUE MAY 10 2005

TXC065-375-110315-
/O.CON.KAMA.SV.W.0033.000000T0000Z-050511T0315Z/
POTTER TX-CARSON TX-
938 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
WESTERN CARSON AND POTTER COUNTIES...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PANTEX...OR ABOUT 11 MILES WEST OF PANHANDLE...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3517 10216 3518 10149 3559 10118 3553 10216

$$

KJS
000 
WWUS54 KAMA 110308
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT TUE MAY 10 2005

TXC065-375-110318-
/O.CAN.KAMA.SV.W.0033.000000T0000Z-050511T0315Z/
POTTER TX-CARSON TX-
1008 PM CDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CARSON AND POTTER
COUNTIES IS CANCELLED...

AT 1008 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3517 10216 3518 10149 3559 10118 3553 10216

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:38 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 10, 3:38 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT TUE MAY 10 2005

.DISCUSSION...
CU/TCU STARTING TO GO ALONG ILL-DEFINED DRYLINE FROM JUST
SOUTHEAST OF CLARENDON TO SOUTH OF CANADIAN. PLENTY OF
INSTABILITY WILL BE FOUND EAST OF THE DRYLINE AND MID LEVEL
WINDS WILL ONLY INCREASE THROUGH THE EVENING...SO BELIEVE THE
STORMS WILL FIRE AND QUICKLY GO STRONG OR SEVERE. SEE LATEST
SWOMCD AND SWODY1 FOR DETAILS.

UPPER LOW OVER THE GREAT BASIN WILL ONLY SLOWLY MOVE NORTHEAST
UNDER A BLOCKING HIGH BUILDING THROUGH WESTERN CANADA. THE
PANHANDLES WILL REMAIN IN A SOUTHWEST FLOW ALOFT WITH SEVERAL
SHORT WAVE TROUGHS MOVING THROUGH THE FLOW ALL THE WAY THROUGH
THE END OF THE WEEK. A DRYLINE WILL MOVE BACK AND FORTH ACROSS
THE PANHANDLES THROUGH THURSDAY BEFORE A COLD FRONT MOVES INTO
THE NORTHWEST ZONES. INSTABILITY...LIFT AND MOISTURE ALL LOOK
ADEQUATE FOR THUNDERSTORMS EACH AFTERNOON AND NIGHT THROUGH THE
END OF THE WEEK.  BASICALLY FOLLOWED THE LATEST GFS MODEL ON
THE MOVEMENT OF THE FRONT.

DID NOT CHANGE ANYTHING ON THE FORECAST BEYOND SATURDAY AS IT
HANDLES THE WARMING AND DRYING TREND NICELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  87  54  81 /  20  20  20  40
BEAVER OK                  61  88  57  76 /  30  40  40  50
BOISE CITY OK              49  81  44  71 /  10   0   0  30
BORGER TX                  60  92  56  80 /  20  30  30  40
BOYS RANCH TX              56  90  52  77 /  10   0   0  30
CANYON TX                  57  89  54  82 /  20  10  10  40
CLARENDON TX               61  87  59  83 /  30  30  30  40
DALHART TX                 50  86  49  75 /  10   0   0  30
GUYMON OK                  58  91  55  73 /  20  20  20  30
HEREFORD TX                55  88  53  82 /  10   0   0  30
LIPSCOMB TX                63  85  59  77 /  30  40  40  50
PAMPA TX                   60  86  57  80 /  30  30  30  40
SHAMROCK TX                63  87  61  83 /  30  40  40  50
WELLINGTON TX              65  87  62  84 /  30  40  40  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

17/15
Hazardous weather outlook, May 10, 1:00 PM CDT, 8 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 10 2005

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
ONE-THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES...OR GENERALLY EAST
OF A BEAVER OKLAHOMA TO CLAUDE LINE.  THE DRYLINE WILL SHARPEN NEAR
THIS LINE THIS AFTERNOON AS DRY AIR MIXES WEST OF THE DRYLINE AND
GULF MOISTURE MOVES INTO THE EASTERN PANHANDLES. DAYTIME MIXING WILL
HELP TO DESTABILIZE THE ATMOSPHERE EAST OF THE DRYLINE...WHICH WILL
HELP TO INITIATE THUNDERSTORMS LATER THIS AFTERNOON. WIND SHEAR
PROFILES WILL BE FAVORABLE FOR ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY GIVEN THE MOIST
AND UNSTABLE CONDITIONS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON WEDNESDAY OVER THE CENTRAL AND EASTERN PARTS OF THE
PANHANDLE REGION. ON THURSDAY...A COLD FRONT IS EXPECTED TO PUSH
INTO THE REGION BUT THE TIMING OF THE FRONT AND HOW FAR SOUTH IT
WILL PROGRESS IS STILL UNCERTAIN.  AS A RESULT...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND TONIGHT.  ACTIVATION IS ALSO POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.

JORDAN

In the hours before

Special weather statement, May 10, 8:36 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT TUE MAY 10 2005

TXZ016-110230-
DEAF SMITH TX-
836 PM CDT TUE MAY 10 2005

...STRONG OUTFLOW BOUNDARY MOVING THROUGH DEAF SMITH COUNTY...

A STRONG OUTFLOW BOUNDARY WAS LOCATED 6 MILES NORTHEAST OF HEREFORD
AT 836 PM CDT...MOVING NORTH AT 55 MPH. THE OUTFLOW HAS PRODUCED
WIND GUSTS IN EXCESS OF 60 MPH.

STAY INDOORS WHILE THE GUSTY WINDS MOVE THROUGH THE COUNTY.

JJB
Local storm report, May 10, 8:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             CANYON                  34.98N 101.92W
05/10/2005  0.75 INCH        RANDALL            TX   FIRE DEPT/RESCUE

            FIRE FIGHTER REPORTED PENNY SIZE HAIL AT STATION.

&&

GW
Local storm report, May 10, 8:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             CANYON                  34.98N 101.92W
05/10/2005  0.88 INCH        RANDALL            TX   PUBLIC

&&

SD
Local storm report, May 10, 9:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             9 S AMARILLO            35.07N 101.82W
05/10/2005  0.75 INCH        RANDALL            TX   TRAINED SPOTTER

            ROCKWELL RD AND I 27, 50 WINDS

&&

SD
Local storm report, May 10, 9:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             CANYON                  34.98N 101.92W
05/10/2005  0.75 INCH        RANDALL            TX   MEDIA

            CHANNEL 7 NEWS RECEIVED REPORT FROM CANYON VIEWER OF
            PENNY SIZE HAIL IN CNAYON.

&&

GW
Local storm report, May 10, 9:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     5 W AMARILLO            35.20N 101.91W
05/10/2005  62 MPH           POTTER             TX   MEDIA

            SCHOOL NET SITE AT DISCOVERY CENTER

&&

SD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:02 PM CDTTornado WarningAMACarson, Hutchinson28 min
May 10, 7:18 PM CDTTornado WarningAMAArmstrong42 min
May 10, 7:36 PM CDTSevere Thunderstorm WarningAMADonley, Gray54 min
May 10, 8:07 PM CDTSevere Thunderstorm WarningAMAOchiltree38 min
May 10, 8:25 PM CDTSevere Thunderstorm WarningAMALipscomb65 min
May 10, 8:40 PM CDTSevere Thunderstorm WarningAMARandall65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.